As always, this is from the ever expanding google doc on bits and bobs I read and learn from and transfer here for all our learning pleasure.
[Video via Larry Mellick’s excellent youtube channel]
Anyone working in any ED for any length of timee will have seen this – either from someone using an illicit substance and appearing at triage or in a poor young woman, 30 mins after your treatment for her migraine.
- common with anti-emetics (metoclopramide/prochlorperazine) and anti-psychotics though the full list of potentials is huge.
- pathophysiolgy is to do with dopamine in the basal ganglia (blockade of central dopaminergic receptors and some other mechanisms I struggle to follow)
- Harwood-Nuss has a nice table of associated agents
- drugs that might be used illicitly: cocaine/ketamine/bupropion/dextromethorphan
- bizzarely both diphenhydramine and diazepam, (agents that are often used to treat dystonia) are on the list. Even propofol gets a mention
- Tardive dyskinesia is more severe and usually with long term use of anti psychotics
- drug or alcohol abuse is thought to be a predisposing factor
- Look at the mandible the neck and the eyes – these are the commonest areas affected. Can affect the whole body
- reactions can be delayed up to 5 days if starting a new drug
- give an antimuscarinic to fix it
- where I’ve worked this has always been procyclidine
- elsewhere diphenhydramine and benztropine are commonly suggested agents
- IV route seems to be significantly quicker in action than IM.
- Harwood-Nuss suggests oral meds for a few days to prevent recurrence
Harwood-Nuss 5th Edition, pg 1501
[featured image CC license, Wikimedia Commons, James Heilman, MD]